FDA Warnings about SGLT2 Inhibitors

October 12, 2015
Abimbola Farinde, PharmD

Our blogger provides her assessment of recent FDA warnings on SGLT2 inhibitors.

According to a recent announcement and warning made by the United States Food and Drug Administration (FDA) in September 2015, the type 2 diabetes medications that fall in the class of sodium-glucose cotransporter-2 (SGLT2) inhibitors have been reported to lead to ketoacidosis, a condition where the body produces high amounts of ketones. Ketoacidosis is a condition that can require hospitalization and can progress to a life-threatening issue (coma and death) if not appropriately addressed in a timely manner. The FDA reported about 20 cases of ketosis that occurred between March 2013 and June 2014 in patients treated with SGLT2 inhibitors. The patients required a visit to the emergency room or were hospitalized as a result of ketoacidosis. Even after these cases, additional adverse events continued to be reported for diabetic ketoacidosis and ketoacidosis in patients who were treated with SGLT2 inhibitors. In the wake of the announcement, healthcare professionals and patients are instructed to pay very close attention to any presenting signs or symptoms of ketoacidosis. For healthcare professionals with patients who are on these drugs, an evaluation for the presence of acidosis should be performed and the SGLT2 inhibitor should be discontinued if suspected acidosis is confirmed in any given patient. The FDA also urges healthcare professionals and patients to continue to report side effects that involve the use of SGLT2 inhibitors to their MedWatch program.

Examples of SGLT2 inhibitors include canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance), and combination drugs of canagliflozin and metformin (Invokamet) and empagliflozin and linagliptin (Glyxambi).

Besides the concern related to SGLT2 inhibitors leading to ketoacidosis, the FDA also strengthened its warning for canagliflozin and the increased risk of fractures. New information related to decreased bone mineral density now accompanies the dispensing of the drug. Other potential concerns related to SGLT2 include potential increased risk of kidney failure, heart attacks, strokes, or other cardiovascular issues. These issues continue to be investigated and managed appropriately on a case-by-case basis until a formal statement is made to the general public. To date the FDA has not released a formal statement on how the drugs will be regulated.

The SGLT2 inhibitors are still considered to be safe and effective drugs, but close monitoring and a case-by-case assessment should be performed by each patient and prescriber to determine the need for continuation or discontinuation of therapy. As it currently stands, an official statement that indicates how prescribers should proceed with the use of SLGT2 is pending but in the meantime, an evaluation should always be performed.